ICI-induced Granulomatous Sialadenitis is Responsive to Prednisone

Read full text
Authors: Rachel J. Kulchar, Amara Ogbonnaya-Whittlesey, Margaret E. Beach, Zohreh Khavandgar, Eileen Pelayo, David E. Kleiner, Paola Jurado Pérez, Martin Dh, Peter D. Burbelo, John A. Chiorini, Paul Christopher Boutros, Douglas Wilmont Ball
+4 more Karim Boudadi, Maria Cabanillasis, Alan N. Baer, Blake M. Warner
Cited by: 1
References: 9

Abstract

Immune checkpoint inhibitors (ICIs) have transformed cancer treatment but commonly cause immune-related adverse events (irAEs), whether administered as monotherapy or in combination with other oncological agents. We present the first reported case of ICI-induced granulomatous sialadenitis in a male patient in his mid-fifties with BRAF-V600E-mutated papillary thyroid carcinoma who received sequential treatment with BRAF/MEK inhibitors followed by pembrolizumab. The patient experienced acute-onset severe xerostomia and salivary hypofunction, prompting ICI cessation and salivary gland biopsy. Integrative analysis using histology, single-cell RNA sequencing, and spatial transcriptomics revealed macrophage- and T-cell-mediated epithelial damage driven by epithelial senescence and Th1-polarized inflammation. Corticosteroid therapy reduced granuloma burden and improved salivary flow rates and tissue architecture; however, extensive fibrosis persisted despite treatment. These findings underscore the critical importance of early irAE recognition and intervention to preserve glandular function and enable continuation of cancer therapy.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Cancer Diagnosis and Treatment Melanoma and MAPK Pathways

Publication details

Journal / source
medRxiv
Publisher
openRxiv
Publication date
26 January 2026
Language
EN
Document type
Preprint